Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 59, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 25, 2022, 5:14 PM CDT for Rankin County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2022, 5:14 PM CDT (22:14 UTC)
- Expired
- Aug 25, 2022, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 16 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:30 PM CDT | FLASH FLOOD | 3 E Whitfield, MS | FLOODING ON GREENFIELD STATION RD OFF MS HWY 468. |
| Aug 25, 6:47 PM CDT | FLOOD | 2 Ese Whitfield, MS | STALLED VEHICLE REPORTED FROM SOCIAL MEDIA. |
| Aug 25, 6:47 PM CDT | FLASH FLOOD | 2 Ese Whitfield, MS | CORRECTS PREVIOUS FLOOD REPORT FROM 2 ESE WHITFIELD. STALLED VEHICLE REPORTED FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110
WGUS54 KJAN 252214
FFWJAN
MSC121-260115-
/O.NEW.KJAN.FF.W.0059.220825T2214Z-220826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
514 PM CDT Thu Aug 25 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southern Rankin County in central Mississippi...
* Until 815 PM CDT.
* At 514 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. The expected rainfall rate is 2 to 2.5
inches in 1 hour. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jackson, Pearl, Brandon, Richland, Florence, Monterey and Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3220 9019 3222 9019 3224 9020 3226 9019
3226 9018 3229 9018 3228 9017 3229 9015
3229 8997 3225 8973 3212 8973 3215 9025
3216 9024 3218 9024 3217 9023 3218 9021
3219 9021 3219 9020 3220 9020
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...2-2.5 INCHES IN 1 HOUR
$$
86What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:03 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 25, 3:03 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Jackson MS 303 PM CDT Thu Aug 25 2022 .DISCUSSION... Tonight and Friday: Convection will continue to slowly drift north across the forecast area through the remainder of the afternoon and into early this evening. Heavy downpours potentially resulting in flooding, will again pose the biggest concern with this activity. As daytime heating wanes, this activity will likewise gradually erode through the evening. However, with such a deeply moist airmass and continued broad troughing across the region, showers and perhaps an isolated storm can't be ruled out overnight as lows fall into the 70s. Though continuing to weaken, the low pressure system just to our west will continue to promote the development of showers, along with a few thunderstorms, across the forecast area through Friday afternoon. A "limited" threat for flash flooding will exist on Friday due to both the potential for heavy rainfall rates, slow movement of convection, and saturated ground conditions across much of the area. This is especially the case across central and southern portions of the CWA. Otherwise, mostly cloudy and muggy conditions will persist as highs only top out in the middle 80s. /19/ Tomorrow night through Thursday: An unsettled pattern will continue across the region this weekend into much of next week. The Lower Mississippi Valley will remain situated on the western flank of a sub-tropical Bermuda ridge extending into the southeast states. This will keep deep-layer southerly return flow locked in across the region as several upper disturbances swing through the Great Plains and into the Mississippi Valley. For this weekend, diurnally driven showers and thunderstorms will remain focused roughly along and south of I-20 on Saturday before returning area wide on Sunday. The primary focus will continue to be isolated flash flooding given extremely wet antecedent conditions and the continued presence of 2"+ PWATs. Any torrential tropical downpours could easily result in a few instances of localized flash flooding. Will keep the HWO/graphics clear for now as any flooding threat will be confined to focused convective precipitation maximums. Moist profiles with poor lapse rates and a dearth of downdraft CAPE will preclude a threat for severe weather, but a few sub-severe water loaded microbursts cannot be ruled out with any deeper cores. Global guidance begins to diverge as we head into early next week with regards to the evolution of a northern stream shortwave trough ejecting out of the Inter-Mountain West and into the Northern Plains. The ECMWF and ICON solutions amplify the trough as it swings through the Midwest and pushes a surface cold front into the Lower Mississippi Valley around mid week. This scenario would keep high rain chances in place early week before scouring out deep moisture and finally bringing some relief from persistent rains. The GFS and CMC solutions, on the other hand, close the trough into an upper low that drops south into the Central Plains/Mississippi Valley, which in turn keeps a moist and active pattern locked in. Regardless, at least scattered to numerous diurnally driven showers and thunderstorms are expected at the start of next work week with forecast confidence decreasing thereafter. Will keep the forecast in line with the national model blend for now until guidance comes into better agreement on the upper pattern. /TW/ && .AVIATION... 18Z TAF discussion: Thanks to an abundance of low clouds across the region and scattered convection developing, a mix of MVFR/IFR will persist at most area TAF sites through the afternoon. While the majority of convection will dissipate later this evening, low ceilings will continue to plague much of the area, resulting in a continuation of MVFR/IFR flight categories at most sites overnight and into Friday morning. Winds today will vary at times from the east and southeast between 5-8 knots, decreasing to between 3-5 knots tonight. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 85 72 87 / 46 73 34 68 Meridian 71 84 72 87 / 52 71 34 61 Vicksburg 72 86 72 86 / 30 56 25 50 Hattiesburg 72 84 73 87 / 59 86 40 77 Natchez 72 84 72 86 / 36 74 32 66 Greenville 71 88 73 87 / 12 28 16 37 Greenwood 71 87 72 89 / 15 30 19 39 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch until 7 PM CDT this evening for MSZ042>066-072>074. LA...Flood Watch until 7 PM CDT this evening for LAZ016-023>026. AR...None. && TW/05/19
Hazardous weather outlook, Aug 25, 2:33 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 233 PM CDT Thu Aug 25 2022 ARZ074-075-MSZ018-019-025>036-261100- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes- 233 PM CDT Thu Aug 25 2022 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday... FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ007>009-015-023-MSZ037>042-261100- Morehouse-West Carroll-East Carroll-Richland-Franklin LA-Attala- Winston-Noxubee-Issaquena-Sharkey-Yazoo- 233 PM CDT Thu Aug 25 2022 This hazardous weather outlook is for portions of northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Friday... FLOODING THREAT...Limited TIMING...This afternoon and again Friday Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ016-024>026-MSZ043>066-072>074-261100- Madison LA-Catahoula-Tensas-Concordia-Madison MS-Leake-Neshoba- Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 233 PM CDT Thu Aug 25 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday... FLOODING THREAT...Elevated TIMING...Mainly through the rest of this afternoon Areas of flash flooding likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor to moderate river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. 19 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 25, 4:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 3 NW LUCERN 32.55N 89.26W
08/24/2022 NEWTON MS DEPT OF HIGHWAYS
MS 492 WAS PARTIALLY WASHED OUT JUST EAST OF
CONEHATTA PROSPECT RD.
&&
DLLocal storm report, Aug 25, 4:18 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 3 SE HOPE 32.72N 89.21W
08/24/2022 NESHOBA MS BROADCAST MEDIA
FLOODING AT THE NESHOBA COUNTY FAIRGROUNDS,
WITH WATER ENTERING SOME CABINS.
&&
DLLocal storm report, Aug 25, 5:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 4 NW TUSCOLA 32.66N 89.57W
08/24/2022 LEAKE MS BROADCAST MEDIA
TWO BRIDGES ALONG PLEASANT HILL RD WERE
DAMAGED BY FLOODING.
&&
DLLocal storm report, Aug 25, 5:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 1 ENE SINGLETON 32.89N 89.52W
08/24/2022 LEAKE MS BROADCAST MEDIA
A LARGE CULVERT WAS WASHED OUT ON BIG
SPRINGS RD.
&&
DLLocal storm report, Aug 25, 5:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
509 PM CDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 3 NNE WALNUT GROVE 32.63N 89.44W
08/24/2022 LEAKE MS BROADCAST MEDIA
A LARGE CULVERT WAS WASHED OUT ON OLD WALNUT
GROVE RD.
&&
DLLocal storm report, Aug 25, 5:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 2 ESE ROSEBUD 32.64N 89.36W
08/24/2022 LEAKE MS BROADCAST MEDIA
A WOMAN AND CHILD WERE STRANDED AFTER A CAR
STALLED IN FLOOD WATER ON ZION RD. BOTH
ESCAPED SAFELY.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:10 PM CDT | River Flood Warning | JAN | Forrest | 4 days |
| Aug 24, 9:16 PM CDT | River Flood Warning | JAN | Simpson | 4 days |
| Aug 25, 3:53 AM CDT | Flood Watch | JAN | Adams, Claiborne, Clarke, Copiah, Covington, Forrest and 22 more | 15 hr |
| Aug 25, 4:09 PM CDT | Flash Flood Warning | JAN | Lincoln | 2 hr |
| Aug 25, 5:43 PM CDT | Flash Flood Warning | JAN | Hinds | 2 hr |
| Aug 25, 6:57 PM CDT | Flash Flood Warning | JAN | Claiborne, Hinds, Warren | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.